Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 5, NWS Great Falls, MT

July 21, 20074 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 21, 2007, 4:46 AM MDT for 4 counties in Montana. It took effect at Jul 21, 2007, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2007, 4:46 AM MDT (10:46 UTC)
In effect from
Jul 21, 2007, 1:00 PM MDT
Expired
Jul 21, 2007, 9:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 211100 AAA
RFWTFX

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 AM MDT SAT JUL 21 2007

MTZ112-211900-
/O.UPG.KTFX.FW.A.0005.070721T1800Z-070722T0300Z/
/O.NEW.KTFX.FW.W.0005.070721T1900Z-070722T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
446 AM MDT SAT JUL 21 2007

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR LOW HUMIDITIES AND INCREASING AFTERNOON
WINDS...
...FIRE WEATHER WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A BRISK SOUTHWEST FLOW ALOFT WILL RESIDE OVER THE REGION THIS
AFTERNOON AND EVENING. AS A RESULT...GUSTY SOUTHWEST WINDS AT 15
TO 25 MPH...WITH GUSTS TO 35 MPH WILL DEVELOP OVER THE AREA THIS
AFTERNOON. ADDITIONALLY...RELATIVE HUMIDITIES WILL RANGE FROM 10
TO 20 PERCENT...CREATING CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON THROUGH THIS EVENING.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
3 follow-up statements
000 
WWUS85 KTFX 211109
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 AM MDT SAT JUL 21 2007

MTZ112-211900-
/O.CON.KTFX.FW.W.0005.070721T1900Z-070722T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
509 AM MDT SAT JUL 21 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR LOW HUMIDITIES AND INCREASING AFTERNOON
WINDS...

A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING. 

A BRISK SOUTHWEST FLOW ALOFT WILL RESIDE OVER THE REGION THIS
AFTERNOON AND EVENING. AS A RESULT...GUSTY SOUTHWEST WINDS AT
15 TO 25 MPH...WITH GUSTS TO 35 MPH WILL DEVELOP OVER THE AREA
THIS AFTERNOON. ADDITIONALLY...RELATIVE HUMIDITIES WILL RANGE
FROM 10 TO 20 PERCENT...CREATING CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON THROUGH THIS EVENING.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KTFX 211546
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
946 AM MDT SAT JUL 21 2007

MTZ112-220300-
/O.CON.KTFX.FW.W.0005.070721T1900Z-070722T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
946 AM MDT SAT JUL 21 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING. 

A BRISK SOUTHWEST FLOW ALOFT WILL RESIDE OVER THE REGION THIS
AFTERNOON AND EVENING. AS A RESULT...GUSTY SOUTHWEST WINDS AT
15 TO 25 MPH...WITH GUSTS TO 35 MPH WILL DEVELOP OVER THE AREA
THIS AFTERNOON. ADDITIONALLY...RELATIVE HUMIDITIES WILL RANGE
FROM 10 TO 20 PERCENT...CREATING CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON THROUGH THIS EVENING.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KTFX 220257
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 PM MDT SAT JUL 21 2007

MTZ112-220400-
/O.EXP.KTFX.FW.W.0005.000000T0000Z-070722T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
857 PM MDT SAT JUL 21 2007

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

RELATIVE HUMIDITIES HAVE CLIMBED INTO THE LOWER 20S THIS EVENING.
WIND SPEEDS HAVE DIMINISHED TO AROUND 10 MPH IN THE LOWER ELEVATIONS
AND WILL CONTINUE TO DECREASE THROUGH THE REST OF THE
EVENING...ENDING THE PERIOD OF CRITICAL FIRE WEATHER CONDITIONS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 21, 3:48 AM MDT, 58 minutes earlier.

Area forecast discussion, Jul 21, 3:48 AM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
348 AM MDT SAT JUL 21 2007

.DISCUSSION...
SATURDAY THROUGH MONDAY...SURFACE LOW PRESSURE SYSTEM OVER ERN
MONTANA THIS MORNING TO CONTINUE NEWD THIS MORNING. BULK OF
THUNDERSTORMS...WHICH OCCURRED OVER NE PORTIONS OF THE CWA...NOW
MAINLY ACROSS THE CANADIAN BORDER...EXCEPT FOR A FEW STRAGGLERS
OVER TOOLE AND LIBERTY COUNTIES. EXPECT THESE TO BE OUT OF THE
FORECAST AREA BY SUNRISE AS SYSTEM CONTINUES TO SHIFT NE.

FORECAST PROBLEMS FOR THE SHORT TERM...WILL WEAK SHORTWAVES
LIFTING NEWD IN UPPER SW FLOW BRING MORE SCATTERED TSTRMS TO THE
AREA LATER THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN
MONDAY...AND WILL LOW RELATIVE HUMIDITIES...STEEP LAPSE
RATES...AND INCREASING WINDS WARRANT RED FLAG WARNINGS LATER
TODAY. FOR RED FLAG DISCUSSION...SEE FIRE WEATHER SECTION OF AFD.

WATER VAPOR IMAGERY SHOWING SHORT WAVE NOW COMING ASHORE
ALONG THE CALIFORNIA AND OREGON COAST. THIS FEATURE PROGGED TO
CROSS THE AREA EARLY TONIGHT. THINK THIS FEATURE AND MARGINALLY
UNSTABLE AMS MAY LEAD TO FEW TO SCATTERED TSTRMS LATER THIS
AFTERNOON AND TONIGHT...AND NAM IS SHOWING THIS IN THE QPF FIELD.
GFS SHOWING LESS CAPE AND NO QPF...BUT SUPERIOR PERFORMANCE OF NAM
WITH RESPECT TO LAST NIGHTS CONVECTION ALSO LENDS SUPPORT TO THAT
MODEL. WILL THEREFORE INCLUDE ABOUT A 20 POP FOR ISOLD CONVECTION
FROM ABOUT 21Z TO 06Z FOR SRN AND ERN ZONES. FOR MONDAY...AGAIN
CANT RULE OUT ISOLD STORMS AFTERNOON AND EVENING GIVEN MOIST SW
FLOW ALFT...ALTHOUGH CANT PINPOINT ANY TRIGGERS AT THIS POINT.
HAVE TWEAKED POPS AND WX TO REFLECT DIURNAL CYCLE MORE FOR THE SUN
NIGHT AND MON PERIOD GIVEN LACK OF DYNAMICS. CONCERNING
TEMPS...GUIDANCE A LITTLE COOLER THAT GOING FORECAST FOR
TODAY...AND HAS BEEN PERFORMED FAIRLY WELL FOR YDAS HIGH
TEMPS...SO HAVE NUDGED DOWN FORECAST MAXES FOR TODAY. THINK
RECORDS STILL A POSSIBILTY MORE FOR SUNDAY AND POSSIBLY MONDAY
DEPENDING ON HOW MUCH CLOUD COVER WE HAVE. REILLY

MONDAY NIGHT THROUGH WEDNESDAY NIGHT...A SOUTHWESTERLY FLOW ALOFT
WILL PREVAIL OVER THE REGION DURING THIS PERIOD. THE END
RESULT...ISOLATED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND
EVENING HOURS...AND A CONTINUATION OF THE VERY WARM/HOT AFTERNOON
TEMPERATURES. DAY TIME HIGHS WILL CONTINUE TO AVERAGE BETWEEN 10 AND
15 DEGREES ABOVE NORMAL ACROSS THE REGION FOR TUESDAY AND WEDNESDAY.
BRUSDA

THURSDAY THROUGH SATURDAY...MODELS CONTINUE WITH THE UPPER LEVEL
RIDGE OVER MUCH OF THE WESTERN AND CENTRAL U.S. HOWEVER...THE
AMPLITUDE FLATTENS AS A THE FLOW ALOFT BECOMES MORE WESTERLY ACROSS
SOUTHERN CANADA. THUS...WILL GO WITH COOLER TEMPERATURES...BUT STILL
A GOOD 8 TO 12 DEGREES ABOVE SEASONAL AVERAGE  WITH ONLY ISOLATED
THUNDERSTORMS...MAINLY DURING THE AFTERNOON THROUGH EARLY NIGHTTIME
HOURS. WILLIAMSON DC

&&

.FIRE WEATHER...
THIS AFTERNOON...AS LOW PRESSURE PULLS AWAY...AND PRESSURE
GRADIENT INCREASES WITH HIGH TO THE WEST...SOME INCREASE IN WIND
SPEEDS IS INDICATED BY THE MODELS OVER NW ZONES...TOWARD THE
NORTHERN ROCKY MOUNTAIN...AND ALSO OVER SW ZONES...COVERING THE
BEAVERHEAD AND GALLATIN FORESTS. ALSO...RELATIVE HUMIDITIES ARE
LOW...DROPPING TOWARD 10 PERCENT OVER THE GALLATIN AND
BEAVERHEAD...AND IN THE 15 TO 20 OVER THE NW ZONES. THE
WINDS...LOW RELATIVE HUMIDITIES...WARRANT RED FLAG WARNINGS FOR
ZONES 110...111...112...AND 123 ZONES. ANOTHER ISSUE FOR THE
SOUTHERN AREAS...HAINES INDICES APPEAR TO BE IN THE 5 TO 6
RANGE...WITH POTENTIAL FOR ENHANCED PLUMES WITH ANY FIRES DOWN
THERE. FINALLY...WEAK SHORT WAVE MAY SPREAD ISOLD TSTRM ACTIVITY
OVER AT LEAST SOUTHERN ZONES...LATE THIS AFTERNOON AND
EVENING...WITH POTENTIAL FOR MORE FIRE STARTS. REILLY

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  95  61  98  64 /  10  10   0  10
CTB  90  58  94  60 /   0  10   0  10
HLN  96  61  99  62 /  10  20   0  20
BZN  99  58 101  61 /  10  20   0  20
WEY  87  50  89  52 /  10  10  10  20
DLN  92  55  93  58 /  10  10  10  20
HVR  95  60 100  63 /   0  10  10  10
LWT  91  59  96  61 /   0  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR MTZ112-114-115.

RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO MIDNIGHT MDT
TONIGHT FOR MTZ117.

&&

SHORT TERM...REILLY
LONG TERM...BRUSDA/DC WILLIAMSON
AVIATION...BRUSDA/DC WILLIAMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 20, 2:57 PM MDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT FRI JUL 20 2007

MTZ008-014-015-052-053-055-211200-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-GALLATIN-
257 PM MDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF SOUTHWEST
MONTANA THROUGH EARLY THIS EVENING. HOT TEMPERATURES...COMBINED
WITH LOW HUMIDITIES AND INCREASING WINDS WILL ALLOW FOR CRITICAL
FIRE WEATHER CONDITIONS TO EXIST. ADDITIONALLY...ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP DURING THIS TIME. SOME OF THE
STRONGER THUNDERSTORMS WILL PRODUCE GUSTY ERRATIC WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-044>046-211200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-
257 PM MDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND
CENTRAL MONTANA THROUGH THIS EVENING. AN ISOLATED STRONG
THUNDERSTORM IS POSSIBLE...WITH THE MAIN THREAT BEING A DAMAGING
WIND GUST...BUT A WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BREEZY WESTERLY WINDS WILL DEVELOP ON SATURDAY ALONG THE NORTHERN
ROCKY MOUNTAIN FRONT AND ACROSS THE ADJACENT PLAINS. HOT AND DRY
CONDITIONS WILL ALSO CONTINUE ACROSS THIS AREA...WITH RELATIVE
HUMIDITIES IN SOME AREAS FALLING TO NEAR OR BELOW 20 PERCENT.
BECAUSE OF THIS EXPECTED COMBINATION OF DRY AND BREEZY
CONDITIONS...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THIS AREA
FOR SATURDAY AFTERNOON INTO EARLY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>013-047>051-054-211200-
HILL-CASCADE-CHOUTEAU-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
257 PM MDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND
CENTRAL MONTANA THROUGH THIS EVENING. AN ISOLATED STRONG
THUNDERSTORM IS POSSIBLE...WITH THE MAIN THREAT BEING A DAMAGING
WIND GUST...BUT A WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COULSTON/BRUSDA

In the hours before

Local storm report, Jul 20, 11:20 PM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1120 PM MDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             HAVRE                   48.54N 109.68W
07/20/2007  E1.25 INCH       HILL               MT   LAW ENFORCEMENT

            HALF DOLLAR SIZE HAIL FALLING AT THE SHERIFFS OFFICE IN
            HAVRE.

&&

BRUSDA
Local storm report, Jul 20, 11:29 PM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1129 PM MDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     4 W HAVRE               48.54N 109.77W
07/20/2007  M46 MPH          HILL               MT   ASOS

            46 MPH PEAK WIND GUST AT THE HAVRE AIRPORT.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:33 PM MDTSevere Thunderstorm WarningTFXChouteau42 min
Jul 20, 8:13 PM MDTSevere Thunderstorm WarningTFXChouteau47 min
Jul 20, 8:44 PM MDTSevere Thunderstorm WarningTFXBlaine46 min
Jul 20, 9:00 PM MDTSevere Thunderstorm WarningTFXChouteau45 min
Jul 20, 9:26 PM MDTSevere Thunderstorm WarningTFXBlaine49 min
Jul 20, 10:20 PM MDTSevere Thunderstorm WarningTFXHill40 min
Jul 20, 11:19 PM MDTSevere Thunderstorm WarningTFXHill41 min
Jul 21, 4:07 AM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more21 days

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.